Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Harmonic analysis meets critical knots. Critical points of the Möbius energy are smooth

Authors: Simon Blatt, Philipp Reiter and Armin Schikorra
Journal: Trans. Amer. Math. Soc. 368 (2016), 6391-6438
MSC (2010): Primary 46E35, 57M25
Published electronically: December 3, 2015
MathSciNet review: 3461038
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by the Coulomb potential of an equidistributed charge on a curve, Jun O'Hara introduced and investigated the first geometric knot energy, the Möbius energy. We prove that every critical curve of this Möbius energy is of class $ C^\infty $ and thus extend the corresponding result due to Freedman, He, and Wang for minimizers of the Möbius energy.

In contrast to the techniques used by Freedman, He, and Wang, our methods do to not use the Möbius invariance of the energy, but rely on purely analytic methods motivated from a formal similarity of the Euler-Langrange equation to the half harmonic map equation for the unit tangent.

References [Enhancements On Off] (What's this?)

  • [Ada75] David R. Adams, A note on Riesz potentials, Duke Math. J. 42 (1975), no. 4, 765-778. MR 0458158 (56 #16361)
  • [Bla11] Simon Blatt, The gradient flow of the Möbius energy near local minimizers, Calc. Var. Partial Differential Equations 43 (2012), no. 3-4, 403-439. MR 2875646,
  • [Bla12] Simon Blatt, Boundedness and regularizing effects of O'Hara's knot energies, J. Knot Theory Ramifications 21 (2012), no. 1, 1250010, 9. MR 2887901,
  • [BR12] Simon Blatt and Philipp Reiter, Stationary points of O'Hara's knot energies, Manuscripta Math. 140 (2013), no. 1-2, 29-50. MR 3016483,
  • [Bla13] Simon Blatt, The energy spaces of the tangent point energies, J. Topol. Anal. 5 (2013), no. 3, 261-270. MR 3096305,
  • [CM78] Ronald R. Coifman and Yves Meyer, Au delà des opérateurs pseudo-différentiels, Astérisque, vol. 57, Société Mathématique de France, Paris, 1978 (French, with an English summary). MR 518170 (81b:47061)
  • [DL11] Francesca Da Lio, Fractional harmonic maps into manifolds in odd dimension $ n>1$, Calc. Var. Partial Differential Equations 48 (2013), no. 3-4, 421-445. MR 3116017,
  • [DLR11a] Francesca Da Lio and Tristan Rivière, Three-term commutator estimates and the regularity of $ \frac 12$-harmonic maps into spheres, Anal. PDE 4 (2011), no. 1, 149-190. MR 2783309 (2012g:58024),
  • [DLR11b] Francesca Da Lio and Tristan Rivière, Sub-criticality of non-local Schrödinger systems with antisymmetric potentials and applications to half-harmonic maps, Adv. Math. 227 (2011), no. 3, 1300-1348. MR 2799607 (2012f:58033),
  • [DLS12] Francesca Da Lio and Armin Schikorra, $ n/p$-harmonic maps: regularity for the sphere case, Adv. Calc. Var. 7 (2014), no. 1, 1-26. MR 3176582,
  • [DNPV11] Eleonora Di Nezza, Giampiero Palatucci, and Enrico Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bull. Sci. Math. 136 (2012), no. 5, 521-573. MR 2944369,
  • [FHW94] Michael H. Freedman, Zheng-Xu He, and Zhenghan Wang, Möbius energy of knots and unknots, Ann. of Math. (2) 139 (1994), no. 1, 1-50. MR 1259363 (94j:58038),
  • [Fuk88] Shinji Fukuhara, Energy of a knot, A fête of topology, Academic Press, Boston, MA, 1988, pp. 443-451. MR 928412 (89f:57005)
  • [Gia83] Mariano Giaquinta, Multiple integrals in the calculus of variations and nonlinear elliptic systems, Annals of Mathematics Studies, vol. 105, Princeton University Press, Princeton, NJ, 1983. MR 717034 (86b:49003)
  • [Gra08] Loukas Grafakos, Classical Fourier analysis, 2nd ed., Graduate Texts in Mathematics, vol. 249, Springer, New York, 2008. MR 2445437 (2011c:42001)
  • [Gra09] Loukas Grafakos, Modern Fourier analysis, 2nd ed., Graduate Texts in Mathematics, vol. 250, Springer, New York, 2009. MR 2463316 (2011d:42001)
  • [He99] Zhengxu He, A formula for the non-integer powers of the Laplacian, Acta Math. Sin. (Engl. Ser.) 15 (1999), no. 1, 21-24. MR 1701131 (2000i:35236),
  • [He00] Zheng-Xu He, The Euler-Lagrange equation and heat flow for the Möbius energy, Comm. Pure Appl. Math. 53 (2000), no. 4, 399-431. MR 1733697 (2001h:53094),$ \langle $399::AID-CPA1$ \rangle $3.3.CO;2-4
  • [Hél90] Frédéric Hélein, Régularité des applications faiblement harmoniques entre une surface et une sphère, C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), no. 9, 519-524 (French, with English summary). MR 1078114 (92a:58034)
  • [Hél91] Frédéric Hélein, Régularité des applications faiblement harmoniques entre une surface et une variété riemannienne, C. R. Acad. Sci. Paris Sér. I Math. 312 (1991), no. 8, 591-596 (French, with English summary). MR 1101039 (92e:58055)
  • [Hél02] Frédéric Hélein, Harmonic maps, conservation laws and moving frames, 2nd ed., Cambridge Tracts in Mathematics, vol. 150, Cambridge University Press, Cambridge, 2002. Translated from the 1996 French original. With a foreword by James Eells. MR 1913803 (2003g:58024)
  • [Hun66] Richard A. Hunt, On $ L(p,\,q)$ spaces, Enseignement Math. (2) 12 (1966), 249-276. MR 0223874 (36 #6921)
  • [KS97] Robert B. Kusner and John M. Sullivan, Möbius energies for knots and links, surfaces and submanifolds, Geometric topology (Athens, GA, 1993) AMS/IP Stud. Adv. Math., vol. 2, Amer. Math. Soc., Providence, RI, 1997, pp. 570-604. MR 1470748 (98d:57014)
  • [O'H91] Jun O'Hara, Energy of a knot, Topology 30 (1991), no. 2, 241-247. MR 1098918 (92c:58017),
  • [O'H94] Jun O'Hara, Energy functionals of knots. II, Topology Appl. 56 (1994), no. 1, 45-61. MR 1261169 (94m:58028),
  • [Riv07] Tristan Rivière, Conservation laws for conformally invariant variational problems, Invent. Math. 168 (2007), no. 1, 1-22. MR 2285745 (2008d:58010),
  • [Riv08] Tristan Rivière, Analysis aspects of Willmore surfaces, Invent. Math. 174 (2008), no. 1, 1-45. MR 2430975 (2009k:53154),
  • [RS96] Thomas Runst and Winfried Sickel, Sobolev spaces of fractional order, Nemytskij operators, and nonlinear partial differential equations, de Gruyter Series in Nonlinear Analysis and Applications, vol. 3, Walter de Gruyter & Co., Berlin, 1996. MR 1419319 (98a:47071)
  • [Rt10] Philipp Reiter, Regularity theory for the Möbius energy, Commun. Pure Appl. Anal. 9 (2010), no. 5, 1463-1471. MR 2646009 (2011f:58025),
  • [Rt12] Philipp Reiter, Repulsive knot energies and pseudodifferential calculus for O'Hara's knot energy family $ E^{(\alpha )},\alpha \in [2,3)$, Math. Nachr. 285 (2012), no. 7, 889-913. MR 2924519,
  • [Sch10] Armin Schikorra, Regularity of $ n/2$-harmonic maps into spheres, J. Differential Equations 252 (2012), no. 2, 1862-1911. MR 2853564,
  • [Sch11] A. Schikorra,
    Interior and Boundary-Regularity of Fractional Harmonic Maps on Domains,
    Preprint, arXiv:1103.5203, 2011.
  • [Sch12] Armin Schikorra, Regularity of $ n/2$-harmonic maps into spheres, J. Differential Equations 252 (2012), no. 2, 1862-1911. MR 2853564,
  • [Sim93] Leon Simon, Existence of surfaces minimizing the Willmore functional, Comm. Anal. Geom. 1 (1993), no. 2, 281-326. MR 1243525 (94k:58028)
  • [Tar07] Luc Tartar, An introduction to Sobolev spaces and interpolation spaces, Lecture Notes of the Unione Matematica Italiana, vol. 3, Springer, Berlin; UMI, Bologna, 2007. MR 2328004 (2008g:46055)
  • [Tao01] T. Tao,
    Harmonic analysis in the phase plane,
    Lecture notes,, 2001.
  • [Tri83] Hans Triebel, Theory of function spaces, Monographs in Mathematics, vol. 78, Birkhäuser Verlag, Basel, 1983. MR 781540 (86j:46026)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46E35, 57M25

Retrieve articles in all journals with MSC (2010): 46E35, 57M25

Additional Information

Simon Blatt
Affiliation: Karlsruher Institut für Technologie, Institute for Analysis, Kaiserstraße 12, 76131 Karlsruhe, Germany
Address at time of publication: Fachbereich Mathematik, Universität Salzburg, Hellbrunner Strasse 34, 5020 Salzburg, Austria

Philipp Reiter
Affiliation: Fakultät für Mathematik, Universität Duisburg-Essen, Forsthausweg 2, 45117 Essen, Germany

Armin Schikorra
Affiliation: Max-Planck Institute for Mathematics in the Sciences, Inselstraße 22, 04103 Leipzig, Germany
Address at time of publication: Fachbereich Mathematik, Basel University, Spiegelgasse 1, 4051 Basel, Switzerland

Received by editor(s): April 19, 2013
Received by editor(s) in revised form: August 20, 2014
Published electronically: December 3, 2015
Additional Notes: The first author was supported by Swiss National Science Foundation Grant Nr. 200020_125127 and the Leverhulm trust. The second author was supported by DFG Transregional Collaborative Research Centre SFB TR 71. The third author received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC grant agreement no. 267087, DAAD PostDoc Program (D/10/50763) and the Forschungsinstitut für Mathematik, ETH Zürich. He would like to thank Tristan Rivière and the ETH for their hospitality.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society